EconPapers    
Economics at your fingertips  
 

Identity of large owner, regulation and bank risk in developing countries

Mingzhu Wang and Xiaojie Sun

Journal of International Financial Markets, Institutions and Money, 2019, vol. 59, issue C, 106-133

Abstract: This paper examines the impacts of bank owners and national bank regulation on the risk-taking of unlisted and listed banks in developing countries. National bank regulations reduce bank risk in 43 developing countries after controlling the shareholding level of large owners, other bank-level characteristics and country-level factors. Banks with large owners (governments, industrial companies, and foreigners) take less risk than other banks in developing countries when national regulation is considered. However, the marginal effect of regulation on bank risk varies with the identity of the large owner. National regulation and certain large bank owners (industrial companies and financial companies) have positive joint effects on bank risk. Regulations on capital adequacy, activity restriction, external auditing requirement, depositor protection scheme, and information disclosure are efficient in reducing bank risk. National bank regulations improve bank asset quality, boost liquidity and decrease bank sensitivity to market risk whilst they also increase management costs and hamper profitability of banks.

Keywords: Large owner; Regulation; Bank risk; Developing countries (search for similar items in EconPapers)
JEL-codes: G21 G38 G18 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443118304621
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:59:y:2019:i:c:p:106-133

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-05-11
Handle: RePEc:eee:intfin:v:59:y:2019:i:c:p:106-133